One Hundred Problems in Commutative Ring Theory

  • Scott T. Chapman
  • Sarah Glaz
Part of the Mathematics and Its Applications book series (MAIA, volume 520)


This article consists of a collection of problems in Commutative Ring Theory sent to us, in response to our request, by the authors of articles in this volume. It also includes our contribution of a fair number of unsolved problems. Some of these one hundred problems already appear in other articles of this volume; some are related to the topics but do not appear in another article; yet others are problems unrelated to any of the articles, but that the authors consider of importance. For all problems, we gave a few useful references, which will lead readers to other relevant references. There is no attempt to be encyclopedic. We added definitions and clarifying comments to make the problems more self contained, but, as a rule, if undefined notions are used the reader can find the relevant definitions in the cited references. Finally, this is an article whose purpose is to generate many more articles. We hope the problems posed here will keep researchers busy for many years, and would appreciate very much being sent preprints of their solutions.


Prime Ideal Polynomial Ring Finite Abelian Group Dedekind Domain Mori Domain 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    S. Abhyankar, P. Eakin and W. Heinzer, On The Uniqueness Of The Coefficient Ring In A Polynomial Ring, J. Algebra 23 (1972), 310–342.MathSciNetzbMATHCrossRefGoogle Scholar
  2. [2]
    D.D. Anderson, Star Operations Induced By Overrings, Comm. Alg. 16 (1988), 2535–2553.zbMATHCrossRefGoogle Scholar
  3. [3]
    D.D. Anderson and D.F. Anderson, Generalized GCD Domains, Comment. Math. Univ. St. Pauli XXVIII (1979), 215–221.Google Scholar
  4. [4]
    D.D. Anderson, Some Problems In Commutative Ring Theory, Lecture Notes in Pure and Applied Math #171, Marcel Dekker (1995), 363–372.Google Scholar
  5. [5]
    D.D. Anderson, GCD Domains, Gauss’ Lemma, And Contents Of Polynomials, this volume.Google Scholar
  6. [6]
    D.D. Anderson and R.O. Quintero, Some Generalizations Of GCD Domains, Lecture Notes in Pure and Applied Math #189, Marcel Dekker (1997), 189–195.Google Scholar
  7. [7]
    D.D. Anderson and B.G. Kang, Content Formulas For Polynomials And Power Series And Complete Integral Closure, J. Algebra 181 (1996), 82–94.MathSciNetzbMATHCrossRefGoogle Scholar
  8. [8]
    D.D. Anderson and M. Zafrullah, Independent Locally-Finite Intersections Of Localizations, Houston J. Math. 25 (1999), 433–452.MathSciNetzbMATHGoogle Scholar
  9. [9]
    D.F. Anderson, The Picard Group Of A Monoid Domain, J. Algebra 115 (1988), 342–351.MathSciNetzbMATHCrossRefGoogle Scholar
  10. [10]
    D.F. Anderson. The Picard Group Of A Monoid Domain II, Arch. Math. 55 (1990), 143–145.zbMATHCrossRefGoogle Scholar
  11. [11]
    D.F. Anderson, The Class Group And Local Class Group Of An Integral Domain, this volume.Google Scholar
  12. [12]
    D.F. Anderson, S.T. Chapman and W.W. Smith, On Krull Half-Factorial Domains With Infinite Cyclic Divisor Class Group, Houston J. Math. 20 (1994), 561–570.MathSciNetzbMATHGoogle Scholar
  13. [13]
    B. Ballet and N. Dessagnes, Anneaux De Polynomes Sur Un Anneau De Mori, C.R. Math. Rep. Acad. Sci. Canada 8 (1986), 393–398.MathSciNetzbMATHGoogle Scholar
  14. [14]
    V. Barucci, Strongly Divisorial Ideals And Complete Integral Closure Of An Integral Domain, J. Algebra 99 (1986), 132–142.MathSciNetzbMATHCrossRefGoogle Scholar
  15. [15]
    V. Barucci, Mori Domains, this volume.Google Scholar
  16. [16]
    H. Bass and M.P. Murthy, Grothendieck Groups And Picard Groups Of Abelian Group Rings, Ann. Math. 86 (1976), 16–73.MathSciNetCrossRefGoogle Scholar
  17. [17]
    A. Benhissi, Dependance Integrale Dans Les Anneaux De Series Formelles, Comm. Algebra 27 (1999), 1369–1383.MathSciNetzbMATHCrossRefGoogle Scholar
  18. [18]
    A. Benhissi, t-closed Rings Of Formal Power Series, Arch. Math. 72 (1999), 1–5.CrossRefGoogle Scholar
  19. [19]
    A. Bouvier, D.E. Dobbs and M. Fontana, Universally Catenarian Integral Domains, Advances in Math. 72 (1988), 211–231.MathSciNetzbMATHCrossRefGoogle Scholar
  20. [20]
    R.A. Bowshell and P. Schultz, Unital Rings Whose Additive Endomorphisms Commute, Math. Ann. 228 (1977), 197–214.MathSciNetzbMATHCrossRefGoogle Scholar
  21. [21]
    J. Cahen and J.L. Chabert, Integer Valued Polynomials, AMS Survey and Monographs 48 (1997).zbMATHGoogle Scholar
  22. [22]
    P.J. Cahen and J.L. Chabert, What’s New About Integer Valued Polynomials On A Subset?, this volume.Google Scholar
  23. [23]
    L. Chabert, S.T. Chapman and W.W. Smith, The Skolem Property In Rings Of Integer Valued Polynomials, Proc. AMS 126 (1998), 3151–3159.MathSciNetzbMATHCrossRefGoogle Scholar
  24. [24]
    S.T. Chapman, On The Davenport Constant, The Cross Number And Their Application In Factorization Theory, Lecture Notes in Pure and Appl. Math #189, Marcel Dekker (1995), 167–190.Google Scholar
  25. [25]
    S.T. Chapman, M. Freeze and W. Smith, On Generalized Length Of Factorizations In Dedekind And Krull Domains, this volume.Google Scholar
  26. [26]
    S.T. Chapman and W.W. Smith, An Analysis Using The Zaks-Skula Constant Of Element Factorizations In Dedekind Domains, J. Algebra 159 (1993), 176–190.MathSciNetzbMATHCrossRefGoogle Scholar
  27. [27]
    S.T. Chapman and W.W. Smith, Generalized Sets Of Length, J. Algebra 200 (1998), 449–471.MathSciNetzbMATHCrossRefGoogle Scholar
  28. [28]
    S.T. Chapman and W.W. Smith, Factorization In Dedekind Domains With Finite Class Group, Israel J. Math. 71 (1990), 65–95.MathSciNetzbMATHCrossRefGoogle Scholar
  29. [29]
    S.T. Chapmam and W.W. Smith, On The HFD, CHFD And k-HFD Properties In Dedekind Domains, Comm. Algebra 20 (1992), 1955–1987.MathSciNetCrossRefGoogle Scholar
  30. [30]
    S.T. Chapman and J. Coykendall, Half-Factorial Domains, A Survey, this volume.Google Scholar
  31. [31]
    LS. Cohen, On The Structure And Ideal Theory Of Complete Local Rings, Trans. AMS 59 (1946), 54–106.zbMATHCrossRefGoogle Scholar
  32. [32]
    J. Coykendall, A Characterization Of Polynomial Rings With The Half-Factorial Property, Lecture Notes in Pure and Appl. Math #189, (1997), 291–294.Google Scholar
  33. [33]
    J. Coykendall, The Half-Factorial Property In Integral Extensions, Comm. Algebra 27 (1999), 3153–3159.MathSciNetzbMATHCrossRefGoogle Scholar
  34. [34]
    J. Coykendall, Half-Factorial Domains In Quadratic Fields, preprintGoogle Scholar
  35. [35]
    J. Coykendall, A Counterexample Relating To The Integral Closure Of A Half-Factorial Domain, preprintGoogle Scholar
  36. [36]
    D.E. Dobbs and M. Fontana, Integral Overrings Of Two-Dimensional Going-Down Domains, Proc. AMS 115 (1992), 655–662.MathSciNetzbMATHCrossRefGoogle Scholar
  37. [37]
    D.E. Dobbs, Recent Progress On Going-Down I, this volume.Google Scholar
  38. [38]
    W. Fanggui and R.L. McCasland, On w-modules Over Stong Mori Domains, Comm. Algebra 25 (1997), 1285–1306.MathSciNetzbMATHCrossRefGoogle Scholar
  39. [39]
    W. Fanggui and R.L. McCasland, On Strong Mori Domains, J. Pure and Appl. Algebra 135 (1999), 155–165.MathSciNetzbMATHCrossRefGoogle Scholar
  40. [40]
    M. Fontana and J. A. Huckaba, Localizing Systems And Semistar Operations, this volume.Google Scholar
  41. [41]
    M. Fontana, J. Huckaba and I. Papick, Prüfer Domains, Marcel Dekker (1997).Google Scholar
  42. [42]
    S. Gabelli, On Divisorial Ideals In Polynomial Rings Over Mori Domains, Comm. Algebra 15 (1987), 2349–2370.MathSciNetzbMATHCrossRefGoogle Scholar
  43. [43]
    S. Gabelli and E. Houston, Coherentlike Conditions In Pullbacks, Michigan Math. J. 44 (1997), 99–123.MathSciNetzbMATHCrossRefGoogle Scholar
  44. [44]
    S. Gabelli and E. Houston, Ideal Theory In Pullbacks, this volume.Google Scholar
  45. [45]
    L. Gillman and M. Henriksen, Rings Of Continuous Functions In Which Every Finitely Generated Ideal Is Principal, Trans. AMS 82 (1956), 366–391.MathSciNetzbMATHCrossRefGoogle Scholar
  46. [46]
    R. Gilmer, Multiplicative Ideal Theory, Queens Papers in Pure Appl. Math. 12, 1968.zbMATHGoogle Scholar
  47. [47]
    R. Gilmer, Two Constructions In Prüfer Domains, J. Reine Angew. Math. 239 (1970), 153–162.MathSciNetGoogle Scholar
  48. [48]
    R. Gilmer, Commutative Rings Of Dimension 0, this volume.Google Scholar
  49. [49]
    R. Gilmer and W. Heinzer, Products Of Commutative Rings And Zero-Dimensionality, Trans. AMS 331 (1992), 663–680.MathSciNetzbMATHCrossRefGoogle Scholar
  50. [50]
    R. Gilmer, W. Heinzer and M. Roitman, Finite Generation Of Powers Of Ideals, Proc. MS, to appear.Google Scholar
  51. [51]
    S. Glaz, Finite Conductor Rings, Proc. of AMS, to appear.Google Scholar
  52. [52]
    S. Glaz, Finite Conductor Rings With Zero-Divisors, this volume.Google Scholar
  53. [53]
    S. Glaz and W. Vasconcelos, Gaussian Polynomials, Lecture Notes in Pure and Applied Math. #185, Marcel Dekker (1997), 325–337.Google Scholar
  54. [54]
    S. Glaz and W. Vasconcelos, The Content Of Gaussian Polynomials, J. Algebra 202 (1998), 1–9.MathSciNetzbMATHCrossRefGoogle Scholar
  55. [55]
    S. Glaz, Commutative Coherent Rings, Springer Verlag Lecture Notes in Math. #1371 (1989).Google Scholar
  56. [56]
    S. Glaz, Regular Symmetric Algebras, J. of Algebra 112 (1988), 129–138.MathSciNetzbMATHCrossRefGoogle Scholar
  57. [57]
    S. Glaz, On The Weak Dimension Of Coherent Group Rings, Comm. Algebra 15 (1987), 1841–1858.MathSciNetzbMATHCrossRefGoogle Scholar
  58. [58]
    S. Glaz, Coherence, Regularity And Homological Dimensions Of Commutative Fixed Rings, Commutative Algebra, World Scientific (1994), 89–106.Google Scholar
  59. [59]
    F. Halter-Koch, Ideal Systems: An Introduction To Multiplicative Ideal Theory, Marcel Dekker (1998).Google Scholar
  60. [60]
    F. Halter-Koch, Constructions Of Ideal Systems With Nice Noetherian Properties, this volume.Google Scholar
  61. [61]
    J. Hausen and J.A. Johnson, A Note On Constructing E-Rings, Publ. Math. Debrecen 38 (1991), 33–38.MathSciNetzbMATHGoogle Scholar
  62. [62]
    W. Heinzer and C. Huneke, Gaussian Polynomials And Content Ideals, Proc. AMS 125 (1997), 739–745.MathSciNetzbMATHCrossRefGoogle Scholar
  63. [63]
    W. Heinzer and C. Huneke, The Dedekind-Mertens Lemma And The Content Of Polynomials, Proc. AMS 126 (1998), 1305–1309.MathSciNetzbMATHCrossRefGoogle Scholar
  64. [64]
    W. Heinzer and M. Roitman, Generalized Local Rings And Finite Generation Of Powers Of Ideals, this volume.Google Scholar
  65. [65]
    W. Heinzer and S. Wiegand, Prime Ideals In Polynomial Rings Over One Dimensional Domains, Trans. AMS 347 (1995), 639–650.MathSciNetzbMATHCrossRefGoogle Scholar
  66. [66]
    R. Heitmann, PID’s With Specified Residue Class Fields, Duke Math. J. 41 (1974), 565–582.MathSciNetzbMATHCrossRefGoogle Scholar
  67. [67]
    M. Hochster, Prime Ideal Structure In Commutative Rings, Trans. AMS 137 (1969), 43–60.MathSciNetCrossRefGoogle Scholar
  68. [68]
    J.A. Huckaba and I. Papick, Connecting Trace Properties, this volume.Google Scholar
  69. [69]
    W. Kucharz, Invertible Ideals In Real Holomorphy Rings, J. Reine Angew. Math. 395 (1989), 171–185.MathSciNetzbMATHGoogle Scholar
  70. [70]
    W. Kucharz, Generating Ideals In Real Holomorphy Rings, J. Algebra 144 (1991), 1–7.MathSciNetzbMATHCrossRefGoogle Scholar
  71. [71]
    M. Larsen, W. Lewis and T. Shores, Elementary Divisor Rings And Finitely Presented Modules, Trans. AMS 187 (1974), 231–248.MathSciNetzbMATHCrossRefGoogle Scholar
  72. [72]
    K.A. Loper, On Prufer Non-D-Rings, J. Pure Appl. Algebra 96 (1994), 271–278.MathSciNetzbMATHCrossRefGoogle Scholar
  73. [73]
    K.A. Loper, Constructing Examples Of Integral Domains By Intersecting Valuation Domains, this volume.Google Scholar
  74. [74]
    T. Lucas, The Radical Trace Property And Primary Ideals, J. Algebra 184 (1996), 1093–1112.MathSciNetzbMATHCrossRefGoogle Scholar
  75. [75]
    D. Michel and J. Steffan, Repartition Des Ideaux Premiers Parmi Les Classes D’Ideaux Dans Un Anneau De Dedekind Et Equidecomposition, J. Algebra 98 (1986), 82–94.MathSciNetzbMATHCrossRefGoogle Scholar
  76. [76]
    A. Mimouni, Pullbacks And Coherent-Like Properties, Lecture Notes in Pure and Applied Math. #205, Marcel Dekker (1999), 437–459.Google Scholar
  77. [77]
    J.L. Mott, Groups of Divisibility: A Unifying Concept For Integral Domains And Partially Ordered Groups, Lattice-Ordered Groups, Kluwer Academic Publishers (1989), 80–104.Google Scholar
  78. [78]
    J.L. Mott and M. Schexnayder, Exact Sequences Of Semi-Value Groups, J. Reine Angew. Math. 283/284 (1976), 388–401.MathSciNetGoogle Scholar
  79. [79]
    G. Picavet and M. Picavet-L’Hermitte, Anneaux t-clos, Comm. Algebra 23 (1995), 2643–2677.MathSciNetzbMATHCrossRefGoogle Scholar
  80. [80]
    G. Picavet and M. Picavet-L’Hermitte, t-Closedness, this volume.Google Scholar
  81. [81]
    R.S. Pierce, E-Modules, Abelian Group Theory, Contemporary Math. 87 (1989), 221–240.MathSciNetCrossRefGoogle Scholar
  82. [82]
    J. Querre, Ideaux Divisoriels d’un Anneau de Polynomes, J. Algebra 64 (1980), 270–284.MathSciNetzbMATHCrossRefGoogle Scholar
  83. [83]
    L. Reis, L.G. Roberts and B. Singh, On Weak Subintegrality, J. Pure Appl. Algebra 114 (1996), 93–109.MathSciNetCrossRefGoogle Scholar
  84. [84]
    L.G. Roberts and B. Singh, Invertible Modules And Generic Subintegrality, J. Pure Appl. Algebra 95 (1994), 331–351.MathSciNetzbMATHCrossRefGoogle Scholar
  85. [85]
    M. Roitman, On The Complete Integral Closure Of A Mori Domain, J. Pure Appl. Algebra 66 (1990), 315–328.CrossRefGoogle Scholar
  86. [86]
    M. Roitman, On Finite Generation Of Powers Of Ideals, preprint.Google Scholar
  87. [87]
    D.E. Rush, Picard Groups In Abelian Group Rings, J. Pure Appl. Algebra 26 (1982), 101–114.MathSciNetzbMATHCrossRefGoogle Scholar
  88. [88]
    R. Swan, n-generator Ideals In Prufer Domains, Pacific J. Math. 111 (1984), 433–446.MathSciNetzbMATHCrossRefGoogle Scholar
  89. [89]
    W. Vasconcelos, The Rings Of Dimension Two, Lecture Notes in Pure and Appl. Math. #22, Marcel Dekker (1976).Google Scholar
  90. [90]
    C. Vinsonhaler, E-Rings And Related Structures, this volume.Google Scholar
  91. [91]
    R. Warfield Jr., Decomposability Of Finitely Presented Modules, Proc. AMS 25 (1970), 167 – 172.MathSciNetzbMATHCrossRefGoogle Scholar
  92. [92]
    R. Wiegand and S. Wiegand, The Maximal Ideal Space Of A Noetherian Ring, J. Pure Appl. Algebra 8 (1976), 129–141.MathSciNetzbMATHCrossRefGoogle Scholar
  93. [93]
    R. Wiegand and S. Wiegand, Prime Ideals And Decompositions Of Modules, this volume.Google Scholar
  94. [94]
    M. Zafrullah, Putting t-Invertibility To Use, this volume.Google Scholar
  95. [95]
    A. Zaks, Half-Factorial Domains, Bulletin of AMS 82 (1976), 721–723.MathSciNetzbMATHCrossRefGoogle Scholar
  96. [96]
    A. Zaks, Half-Factorial Domains, Israel J. Math. 37 (1980), 281–302.MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2000

Authors and Affiliations

  • Scott T. Chapman
    • 1
  • Sarah Glaz
    • 2
  1. 1.Department of MathematicsTrinity UniversitySan AntonioUSA
  2. 2.Department of MathematicsThe University of ConnecticutStorrsUSA

Personalised recommendations